Contraceptive pill 'may have increased prostate cancer'
Women using the contraceptive pill may have led to a global increase in prostate cancer, research shows.
Regions where the oral contraceptive was commonplace had higher incidents of the cancer, it was found.
Scientists say they cannot be sure what causes the link - but suggest that male exposure to oestrogen could heighten the risk.
Excess oestrogen exposure has been linked to cancer, and it is thought that widespread use of the pill may have led to more oestrogen, which is not easily broken down, entering the water supply and food chain.
Researchers, writing in BMJ Open, reached their findings using data from the International Agency for Research on Cancer (IARC) and the United Nations World Contraceptive Use report to pinpoint rates of prostate cancer and associated deaths.
This was compared to the proportion of women using common methods of contraception for 2007.